I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs. My doctor ran more tests the next day, but has not gotten the results yet. So, he has not prescribed anything yet for my sugar levels.
She knows that I have not been feeling well for the past three weeks. I just stopped taking Protonix from yesterday. Also, I discontinued my regular Plaquenil before three months, which I used to have for the past 20 years for fatty tumors in my arm. Is there anything I can take to bring both the liver function and sugar down?
Welcome to icliniq.com.
Is this the only liver function test you have? I wanted to trend it. Plaquenil (Hydroxychloroquine) and Protonix (Pantoprazole) both can cause elevated liver function test, but it is relatively rare with Protonix. I also want to make sure that you are not using Aspirin, Tylenol or cholesterol medications, since they can have direct effects on the liver.
Another important point is that the slight elevation of lipase and blood sugar can happen in pancreatitis, which again could be a rare side effect of Protonix. But, this point goes against the fact that the elevation of blood sugar is out of the proportion to the lipase levels.
A person, who has prediabetes, may develop full blown diabetes transiently under physiological stress. I was trying to understand if you had been tested for diabetes ever and if this blood sugar was obtained in fasting.
For high blood sugars, I would suggest that you try to avoid high carbohydrate diet, soda, bakery products, white bread or pasta and juices. Hydrate yourself with plenty of water.
Can you please share your symptoms and for how long did you have them? Please also share if you have been worked up for lupus or autoimmune hepatitis and your entire medication list if you can?
Revert back with the details to an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician
Thank you doctor,
Yes, I have had liver tests done before. Last year, the AST was 26 IU/L and ALT was 19 IU/L. I do not take Aspirin, but I did take Tylenol 500 mg twice a day last month and Ibuprofen 200 mg every 6 hours for a week for abdominal pain. Yes, I have had been tested for diabetes before too. All were blood work. Last month, the fasting result was 84 mg/dL and before 10 months it was 76 mg/dL. A year ago, the result 99 mg/dL, but I do not remember if it was a fasting reading.
My present symptoms are severe nausea, fatigue, mild on and off shakiness when hungry, mild flu like symptoms, and confusion, which started last month. I am waiting for the test results on the autoimmune lupus, hepatitis and another glucose test blood work. I discontinued all medicines for now, but had Protonix and Zofran for a month, Baclofen as needed when I had kidney stones on the left side and Plaquenil for 22 years. I stopped Plaquenil before three months on my own for a break and I do this sometime. Please let me know if you need more information. Thank you.
Welcome back to icliniq.com.
Thank you for the detailed answer.
My main impression is that you have acute or subacute hepatitis. It is highly less likely to be due to Tylenol or viral hepatitis B or C.
It seems like your symptoms started at the same time as Protonix, which may be the culprit. I am assuming you have not traveled recently in the last 3 months. Hepatitis A and E can have similar symptoms, but may have diarrhea as well.
What is really not making sense to me is the blood sugar. Either this is an error (I agree to repeat it) or indeed you were developing mild pancreatitis, which can cause high bloods as discussed earlier.
I would also recommend repeating the liver function test again to make sure that it is real while staying away from Tylenol completely, alcohol and discontinuing all the over-the-counter supplements including herbal tea, if you are using them.
Revert back with the reports to an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician
I finally got my results. Hepatitis A IgM negative, Hepatitis B surface antigen negative, B and C IgM negative, C virus Ab is less than 0.1 s/co ratio negative. My repeated blood work for the hemoglobin is down to 5.6%. I have not traveled outside of the country for 30 years. I am glad that my glucose is normal, but confused why sugar level was 192 before. I also had an autoimmune lupus test down and they were all negative.
However, along with these tests was an iron and ferritin blood work test. The iron and TIBC showed, TIBC 351 ug/dL, UIBC 142 ug/dL, iron 209 ug/dL, iron saturation 60%, and ferritin 926 ng/mL. I find the ferritin to be extremely high. Could this be the reason for high liver function tests? I was taking iron and vitamins before, as I was very weak with shakiness. My iron was 25, slightly lower than the minimum standard range. I was taking supplements of vitamins plus iron.
I have stopped everything (vitamins) when the kidney stones came into place before three months. And, I have stopped drinking my herbal ginger plus lemon tea too and all medicines since I found out about my liver levels last week. Is there any medication to bring down high levels of liver functions? I will be having a repeated test for my liver function. I hope it drops significantly as my sugar level did all of a sudden.
Welcome back to icliniq.com.
Do you have anyone else having similar issue with excessive iron or ferritin?
Interestingly, ferritin is a marker of acute inflammation as well as hemochromatosis (iron storage disease). The number that we worry about the most is greater than 1000. Yours is less than that, but pretty close.
You did an excellent job in discontinuing the supplements. I was wondering if you have a previous ferritin level to understand if it is acute.
Please let me know the answers to the above requested questions also please let me know if you are postmenopausal.
Revert back with the answers to the above questions to an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician
Was this answer helpful?|
Article Overview: Hemochromatosis is a congenital condition in which an HFE gene mutation is present. So, increased iron absorption occurs irrespective of intake. More iron gets accumulated and iron storage increases. If the condition progresses, then iron gets accumulated in other organs apart from bone marrow like in liver, spleen, myocardium, joints, testes, skin, etc. Lets read more about this condition. Read Article
Hemochromatosis is a congenital condition in which an HFE gene mutation is present. So, increased iron absorption occurs irrespective of intake. More iron gets accumulated, and iron storage increases. If the condition progresses, then iron gets accumulated in other organs apart from bone marrow like... Read Article
Query: Hi doctor, My dad is suffering from acute pancreatitis. It started six days ago and he is getting better now but he used to take antidepressants like Escitalopram and Ezeepam and he has been taking these kinds of anxiety medicines from a long time but not continuously but from last six months the u... Read Full »
Query: Hello doctor, I am on 40 mg Pantoprazole twice a day for GERD. I just took 50 mg Voltaren for a bad back and I am worried sick. I checked online and it said no drug interactions. I have not yet taken my nightly dose of Pantoprazole, should I not take it? Read Full »
Ask your health query to a doctor online?Ask an Internal Medicine Physician Now